Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 62, NWS Newport/Morehead City, NC

July 16, 1997Greene County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jul 16, 1997, 3:52 PM EDT for Greene County, North Carolina. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 16, 1997, 3:52 PM EDT (19:52 UTC)
Expired
Jul 16, 1997, 4:30 PM EDT
In force
38 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

County Greene County, NC

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.9 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1997-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1970 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1997-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1970 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
700 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMHX 161953 RRA
SVRMHX
NCC079-162030-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT NC
352 PM EDT WED JUL 16 1997
 
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  430 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST CENTRAL NORTH CAROLINA
 
   ...GREENE COUNTY
 
AT 350 PM DOPPLER RADAR IN NEWPORT INDICATED A SEVERE THUNDERSTORM JUST
SOUTHWEST OF SNOW HILL. THE STORM IS MOVING SLOWLY NORTHEAST AT 5 MPH
AND WILL AFFECT AREAS FROM JASON TO SNOW HILL. LARGE HAIL AND GUSTY
WINDS TO 60 MPH ARE LIKELY WITH THIS STORM.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
AVOID DRIVING INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 1:57 PM EDT, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 16, 1:57 PM EDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
157 PM EDT WED JUL 16 1997

RDU: WELL INLAND...EVE TSTMS THEN P/C LATE. NR CST...P/C CHC TSTM ALL
NGT. LO/MID 70S. THU/FRI...P/S HUMID CHC AFT/EVE TSTMS EACH DAY. 80S
BCHS AND OTR BNKS WITH 90-94 INLAND.

DISC: PC CAPE PROGRAM AND ADAP ANAL DEFINITELY SHOW POTENTIAL OVR
INLAND SECTIONS. CAPES NOW ARND 4000J INLAND AND ATMOS IS VRY
UNSTABLE. JUST WAITING FOR TRIGGER FRM SFC TROF OR EVENTUALLY C-BRZ
COMBINED WITH WK DISTURBANCE ALFT APPROACHING FRM W. THINK TSTMS
WILL BE ARND LTR THIS AFT/EEARLY TNT WITH PSBL PULSE SVR. THE SFC
TROF DRIFTS SLOLY EWD OVN AND THERE IS WK UPP FORCING...AM WORRIED A
TSTM IS STILL PSBL AT THE CST LTR TNT DESPITE LOSS OF HEATING...
GRIDDED DATA IS HINTING AT THIS SCENARIO.

THU/FRI...WEAK SFC TROFINESS STILL ARND ALONG WITH THE C-BRZ. ATMOS
STILL WRM/HUMID AND UNSTABLE ENUF FOR SCT TSTMS EACH DAY. ALFT THERE
SEEMS TO BE A WEAKNESS OR SHEAR AXIS OVER ERN NC. LUKS LIKE USUAL
SUMMER WX WITH 80S BCHS AND LO 90S INLAND WITH TYPICAL DIURNAL CHC
TSTMS.

CWF: MAINLY SW FLOW. AS TROF APPROACHES TNT THERE WILL PROB BE 15-20
KT AS WK LO LVL JET SETS UP OVR THE WTR...THIS IS TYPICAL. ONLY FAR
SRN WTRS COULD ESCAPE THIS BUT WONT SPLIT FOR NOW  GENERAL SW FLOW
15 KT OR SO THU INTO FRI. SEAS HIER S OF HAT 3-5 FT BEC OF LONG
FETCH AND PERSISTENT SW FLOW...FPSN7 SEAS WILL BE WELL UNDERDONE AS
USUAL AS ALRDY GD SOLID 3-4 FT UP HERE.

.MHX...NONE.
GATES

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.